Alert archive / Kentucky / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 94, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 18, 2023, 3:32 PM EDT for 5 counties in Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2023, 3:32 PM EDT (19:32 UTC)
- Expired
- Jul 18, 2023, 4:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Estill County, KY, Jackson County, KY, Lee County, KY, Owsley County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 56 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 2:09 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:00 PM EDT, 32 minutes earlier.
Area forecast discussion, Jul 18, 3:00 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 300 PM EDT Tue Jul 18 2023 .SHORT TERM...(This evening through Wednesday night) Issued at 258 PM EDT TUE JUL 18 2023 Presently, several near severe thunderstorms are developing in Louisville's area and are tracking to the east-southeast. Through the afternoon, those storms will gradually track into Jackson CWA. A watch has been issued for the far southwest portions of the area. Presently, damaging winds and large hail are the primary threats with any of these afternoon storms. CAM solutions hint at a brief break in the thunderstorm activity once these initial cells track off to the east before an MCS tracks eastward overnight. Synoptically, a closed circulation is located over the central provinces of Canada with a large ridge of high pressure over the Desert Southwest. The mean flow is sandwiched between the two centers and within the mean flow; a perturbation is driving a surface low along a stalled boundary that draped across the Ohio Valley back to the Central Plains. Along that boundary is where the aforementioned MCSs will track this afternoon and overnight. The remnants of the overnight MCS will exit the CWA in the early hours of Wednesday. A brief break in the showers and storms is expected for Wednesday but clearing and instability building could take place and if CAMs continue to remain in agreement, another MCS is expected for Thursday afternoon. Presently, the system does appear to be progressive but efficient rainfall coupled with a potential mid- level moisture surge could bring hydro issues to the Cumberland Basin Wednesday into Thursday. Presently not expecting any water highlights but one could be issued in later shifts. The stalled boundary is expected to dissipate overnight Thursday but with the approach of a cold front, the area will be in the warm sector with continued threats for showers and storms overnight Thursday through the end of the period. Otherwise, the period will be highlighted by multiple rounds of showers and storms with heavy rain and the potential for damaging winds and large hail with near normal temperatures. .LONG TERM...(Wednesday night through Monday) Issued at 529 AM EDT TUE JUL 18 2023 The period will start with strong upper level ridging over the southwest and south central CONUS, and broad troughing from the north central CONUS to the East Coast. In between, we will reside under west northwest flow aloft near a wavering surface frontal boundary-- a favorable position for periodic thunderstorms. A couple of waves traveling through the trough will help to amplify it with time, with the ridging retrograding over the western CONUS. The amplifying pattern will send a cold front through our area approximately Friday-- a little bit slower than was earlier forecast. High pressure building in behind the front would allow for mostly dry and less humid weather for the last few days of the long term period. The main issues in the long term period will be timing of convective precip and the eventual frontal passage. As is usual, models struggle with MCS evolution, with cascading effects further out in time. The best forecast seems to be one of moderated POPs until models hopefully latch on better in the nearer term. If trends for a later fropa were to continue, dry and cooler weather could be delayed a bit longer in later forecasts. The most recent model runs have shifted further south and west with the greatest threat of heavy rainfall on Wednesday and Wednesday night. In terms of severe wx threat, it can't be ruled out Thursday and Thursday night, but it's too early to stress it due to a lack of confidence in the forecast details at that time range. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 142 PM EDT TUE JUL 18 2023 VFR conditions exist across all TAF sites at the moment; however, as convection develops and tracks eastward, terminals KSME and KLOZ could begin to see TSRA with reduced VISBY. Presently, there's a TEMPO at KSME for the thunderstorms that're tracking toward the terminal through 21Z. The remaining TAF sites will have VCTS through the remainder of the afternoon but mainly after 20Z for expected thunderstorm development. A brief lull in activity is expected before another round of showers and storms move through the region around 00Z. Precipitation is expected to taper off toward 06Z or 07Z but lingering MVFR CIGS will remain in place through the remainder of the TAF period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...VORST LONG TERM...HAL AVIATION...VORST
Hazardous weather outlook, Jul 18, 3:01 PM EDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 301 PM EDT Tue Jul 18 2023 KYZ044-050>052-058>060-068-069-080-085>088-104-106>120-191200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Laurel-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe- Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher- Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, London, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 301 PM EDT Tue Jul 18 2023 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible at times through tonight, some of which could bring gusty winds, hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are expected at times Wednesday through Friday evening. There is also a slight chance of thunderstorms over eastern Kentucky on Saturday afternoon, and area wide on Monday afternoon. Locally heavy rainfall is possible Wednesday through Thursday night. Some storms may also contain strong winds or hail on Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of storm damage, hail, or flooding today. KYZ079-083-084-191200- Pulaski-Wayne-McCreary- Including the cities of Burnside, Somerset, Monticello, Stearns, and Whitley City 301 PM EDT Tue Jul 18 2023 ...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible at times through tonight, some of which could bring damaging winds, large hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible at times Wednesday through Friday evening. There is also a slight chance of thunderstorms over eastern Kentucky on Saturday afternoon, and area wide on Monday afternoon. Locally heavy rainfall is possible Wednesday through Thursday night. Some storms may also contain strong winds or hail on Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of storm damage, hail, or flooding today. VORST/GEERTSON
In the hours before
Special weather statement, Jul 18, 3:05 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
305 PM EDT Tue Jul 18 2023
KYZ068-069-079-080-181945-
Jackson KY-Rockcastle KY-Laurel KY-Pulaski KY-
305 PM EDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of north central
Laurel, north central Pulaski, western Jackson and Rockcastle
Counties through 345 PM EDT...
At 305 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bee Lick, or 15 miles east of Liberty, moving east
at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bandy around 315 PM EDT.
Indian Lakes Park, Gum Sulphur, Ottowa, Bee Lick, Quail and
Willailla around 320 PM EDT.
Maretburg, Spiro, Bromo and Wabp around 325 PM EDT.
Other locations in the path of this storm include Hiatt, Lake
Linville, Renfro Valley, Sand Springs, Mount Vernon, Hummel, Wildie,
Muellersville, Roundstone, Orlando, Flat Rock, Burr, Conway, Pine
Hill, Bummer, Dudley Station, Climax, Donaro, Withers, Sinks,
Disputanta, Gauley, Johnetta, Goochland, Cooksburg, Loam, Robinet,
Threelinks, Eglon, Jep Hill, Dango and Horse Lick.
THIS INCLUDES Interstate 75 in east central Kentucky between mile
markers 54 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central Kentucky.
&&
LAT...LON 3736 8456 3733 8451 3734 8450 3748 8444
3747 8438 3750 8435 3751 8436 3751 8426
3752 8425 3755 8401 3728 8398 3728 8466
TIME...MOT...LOC 1905Z 265DEG 35KT 3738 8466
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CMCThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:30 PM EDT | Special Weather Statement | JKL | Bath, Fleming, Rowan | 45 min |
| Jul 17, 11:11 PM EDT | Special Weather Statement | JKL | Bath, Elliott, Fleming, Menifee, Rowan | 34 min |
| Jul 18, 3:33 AM EDT | Special Weather Statement | JKL | Wolfe | 27 min |
| Jul 18, 4:48 AM EDT | Special Weather Statement | JKL | Pulaski, Rockcastle, Wayne | 27 min |
| Jul 18, 5:14 AM EDT | Special Weather Statement | JKL | Laurel, Pulaski, Rockcastle | 46 min |
| Jul 18, 5:56 AM EDT | Special Weather Statement | JKL | Whitley | 34 min |
| Jul 18, 6:29 AM EDT | Special Weather Statement | JKL | Whitley | 16 min |
| Jul 18, 3:05 PM EDT | Special Weather Statement | JKL | Jackson, Rockcastle | 40 min |
| Jul 18, 3:36 PM EDT | Special Weather Statement | JKL | Bath, Montgomery | 24 min |
| Jul 18, 3:41 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more | 34 min |
| Jul 18, 4:03 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Estill, Jackson, Lee, Menifee, Montgomery and 4 more | 42 min |
| Jul 18, 4:08 PM EDT | Special Weather Statement | JKL | Bath, Fleming, Montgomery, Rowan | 37 min |
| Jul 18, 4:30 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Magoffin | 30 min |
| Jul 18, 4:32 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley, Wolfe | 21 min |
| Jul 18, 4:34 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Leslie, Owsley, Perry | 26 min |
| Jul 18, 4:47 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Magoffin, Menifee, Morgan, Rowan and 1 more | 43 min |
| Jul 18, 4:48 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin, Wolfe | 42 min |
| Jul 18, 4:55 PM EDT | Special Weather Statement | JKL | Leslie, Perry | 35 min |
| Jul 18, 5:21 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Johnson, Knott, Magoffin, Martin and 1 more | 39 min |
| Jul 18, 5:24 PM EDT | Special Weather Statement | JKL | Johnson | 36 min |
| Jul 18, 5:32 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Magoffin, Martin, Morgan | 28 min |
| Jul 18, 6:00 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Martin, Pike | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.